On the maximum number of points in a maximal intersecting family of finite sets

Abstract

Paul Erdős and LászlÓ Lovász proved in a landmark article that, for any positive integerk, up to isomorphism there are only finitely many maximal intersecting families of k-sets(maximal k-cliques). So they posed the problem of determining or estimating the largest number N(k) of the points in such a family. They also proved by means of an example that \(N\left( k \right) \geqslant 2k - 2 + \frac{1}{2}\left( {\begin{array}{*{20}{c}} {2k - 2} \\ {k - 1} \end{array}} \right)\). Much later, Zsolt Tuza proved that the bound is best possibleup to a multiplicative constant by showing that asymptotically N(k) is at most 4 times this lower bound. In this paper we reduce the gap between the lower and upper boundby showing that asymptotically N(k) is at most 3 times the Erdős-Lovősz lower bound.A related conjecture of Zsolt Tuza, if proved, would imply that the explicit upper boundobtained in this paper is only double the Erdős-Lovász lower bound.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    B. BollobÁs: On generalized graphs, Acta Mathematica Academiae Scientiarum Hun-garicae 16 (1965), 447–452.

    Article  MATH  Google Scholar 

  2. [2]

    P. Erdős and L. LovÁsz: Problems and results on 3-chromatic hypergraphs and some related questions, Infinite and finite sets (Proceedings of a Colloquium held at Keszthely from June 25 to July 1;1973. Dedicated to Paul Erdős on his 60th birth-day), Volume II, North-Holland, Amsterdam, 1975, 609–627. Colloquia MathematicaSocietatis János Bolyai, Volume 10.

    Google Scholar 

  3. [3]

    D. Hanson and B. Toft: On the maximum number of vertices in n-uniform cliques, Ars Combinatoria 16 (1983), 205–216.

    MathSciNet  MATH  Google Scholar 

  4. [4]

    Zs. Tuza: Critical hypergraphs and intersecting set-pair systems, Journal of Combi-natorial Theory Series B 39 (1985), 134–145.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Kaushik Majumder.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Majumder, K. On the maximum number of points in a maximal intersecting family of finite sets. Combinatorica 37, 87–97 (2017). https://doi.org/10.1007/s00493-015-3275-8

Download citation

Mathematics Subject Classification (2000)

  • 05D05
  • 05D15
  • 05C65
  • 05A16